Info Cart -

Antidepressant Discontinuation Syndrome: Information for Patients and Families

Summary: Antidepressant medication can be very helpful when appropriately prescribed and followed by a doctor. In certain sensitive people, forgetting to take one’s medication, or suddenly stopping one’s medication can lead to uncomfortable symptoms such as the following: Feeling like you have the flu, with feeling tired and achy; headaches; troubles sleeping; electric shock sensations; feeling dizzy or nauseous; being more irritable, upset, or sad. The good news, is that these symptoms are not dangerous and usually go away on their own within a week or so. Or you can restart your medications to make these symptoms go away more quickly. Speak to your doctor if you have concerns about having discontinuation syndrome.
Add to Info Cart
PDF
Image credit: Adobe Stock

Dave’s Story

Dave is taking an antidepressant, but he went away for a camping trip and forgot his medications. Within a day or two of missing his medications, he began having headaches and feeling electric shock sensations… He wondered if he might be having the flu…  

What is Antidepressant Discontinuation Syndrome?

Antidepressant medication can be very helpful when appropriately prescribed and followed by a doctor. However, medications must be taken regularly as directed.
 
In certain sensitive people, forgetting to take one’s medication, or suddenly stopping one’s medication can lead to uncomfortable symptoms such as the following: 
  • Feeling like you have the flu, with feeling tired and achy
  • Headaches
  • Troubles sleeping
  • Electric shock sensations 
  • Feeling dizzy or nauseous
  • Being more irritable, upset, or sad 
 
The bad news, is that these are symptoms that can happen if you stop taking your medications suddenly. 
 
The good news, is that this is not dangerous or life threatening and usually goes away within one week.

Which Antidepressants Can Cause This?

You are more likely to have a problem with certain medications such as:
  • Paroxetine (Paxil) 
  • Venlafaxine (Effexor) 

What Do I Do If I Think I Have Antidepressant Discontinuation Syndrome?

There are many things you can do: 
 
  • If you have stopped taking your medication for a few days, you can just start taking your medication again in order to get rid of the discontinuation side effects
  • If you are still taking medication, but it was a lower dosage that triggered these effects, then speak to your doctor. Most likely the plan will be to increase your dosage back up to a higher dosage before the discontinuation effects started. 
  • If you stopped taking your medication on purpose, you can also just start taking your medication again to get rid of the discontinuation effects. However, make sure that you see your doctor again, and let your doctor know about the reasons why you stopped. Your doctor can hopefully work with you to find a solution for your reasons. 

How Do I Prevent This From Happening?

  • Take your medication as prescribed by your doctor. 
     
  • If you want to stop taking your medication, talk to your doctor. 
    Some medications just need to be stopped slowly and gradually -- it does not mean that you are addicted or dependent on them. 

About this Document

Written by the eMentalHealth Team.

Disclaimer

Information in this pamphlet is offered ‘as is' and is meant only to provide general information that supplements, but does not replace the information from your health provider. Always contact a qualified health professional for further information in your specific situation or circumstance. 

Creative Commons License

You are free to copy and distribute this material in its entirety as long as 1) this material is not used in any way that suggests we endorse you or your use of the material, 2) this material is not used for commercial purposes (non-commercial), 3) this material is not altered in any way (no derivative works). View full license at http://creativecommons.org/licenses/by-nc-nd/2.5/ca/
Date Posted: Nov 19, 2016
Date of Last Revision: Nov 19, 2016

Was the information on this page helpful?